Purchase this article with an account.
A. Lavon, Y. Oron, O. Geyer; High Dose Aspirin Exacerbates Ischemic Rat Retinal Damage Assessed by ERG . Invest. Ophthalmol. Vis. Sci. 2003;44(13):2941.
Download citation file:
© ARVO (1962-2015); The Authors (2016-present)
Purpose:To study the effect of aspirin on ischemic retinal injury by functional ERG. Methods: Sprague-Dawley male rats (350-400g) were anesthetized with Ketamine and Xylazine. Ischemia was performed by instillation of sterile saline into the anterior chamber at 120mmHg for 45min. Flash ERG was performed 30’ after application of Mydramide and dark adaptation, using two white LED built-in contact lens electrodes (Mayo Co., Aichi, Japan), which were positioned on the cornea of both eyes. The two electrodes were used alternately as test or reference, four paired measurements were done for each rat each day, 5 minutes apart to recover dark adaptation. The signal was amplified X10,000 with WPI DAM 80 differential amplifier and Biopac DA100 preamplifier and analyzed by Biopac MP100 system and software. ERG was measured before and after ischemia (days –1,1,3 and 7). Averages and averaged ratios (ichemic/non-ischemic eye) of the four parameters of the signal (A- and B-wave amplitudes, latency and implicit time) were calculated for each rat. Rats were divided into two groups, the test group received high dose of aspirin (intraperitoneal 150mg/kg buffered in 1% bicarbonate, a dose that inhibits >90% synthesis of eicosanoids) twenty minutes before ischemia, while the control group received the same volume of saline. Results: A-wave amplitude (4.5- vs. 2-fold on day 1) and latency increased in aspirin treated rats in comparison to untreated controls. There was a parallel decrease in B-wave amplitude and increase in B-wave implicit time. In some rats there was a complete elimination of the B-wave. Aspirin had no effect on the ERG pattern of the non-ischemic eyes. Conclusions: High dose aspirin causes a dominant negative ERG wave, with an increased A-wave and a small or non-detectable B-wave. The simplest interpretation for these results is that aspirin caused a significant decrease in B-wave amplitude, indirectly causing an increase in the A-wave amplitude. This could mean that high dose aspirin increases the ischemic damage to retinal cells of the inner retina. It warrants further investigation of the effect of lower doses of aspirin and other NSAID’s on retinal ischemic damage.
This PDF is available to Subscribers Only